Texas, 2014Hail and Damaging Winds in Texas, June 13, 2014
June 13, 2014 · NWS AMA · 4 events in 2 counties and zones
A line of severe thunderstorms developed across the eastern New Mexico Plains which moved across the southern Texas Panhandle during the evening hours of the 13th. A surface trough provided the low level focus, and lowing heights along the Continental Divide provided the upper level lift for convection to develop across the eastern New Mexico Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed across the eastern New Mexico Plains which moved across the southern Texas Panhandle during the evening hours of the 13th. A surface trough provided the low level focus, and lowing heights along the Continental Divide provided the upper level lift for convection to develop across the eastern New Mexico Plains. The storms quickly transitioned from discrete cells to a linear structure. This line moved eastward and entered the southern Texas Panhandle during the early evening hours and produced severe thunderstorm gusts. As the line neared the south central Texas Panhandle the line shifted to the southeast and exited the Texas Panhandle by 8 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 5:51 PM CST, 37 minutes earlier.
Area forecast discussion, Jun 13, 5:51 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT FRI JUN 13 2014
.AVIATION...00Z TAFS
THUNDER CHANCES AT KAMA OVER THE NEXT FEW HOURS ARE THE MAIN CONCERN
THIS TAF PERIOD. A LINE OF STORMS IS MOVING EAST TOWARD THE KAMA
TERMINAL FROM NEW MEXICO AS WE SPEAK. THIS LINE HAS ABOUT A 50/50
SHOT OF MAKING IT INTO KAMA...BUT HAVE ELECTED TO CONTINUE VCTS FROM
02Z-06Z FOR NOW AND AMEND AS NECESSARY. ELSEWHERE...HAVE STAYED
OPTIMISTIC AND LEFT THUNDER OUT...BUT AMENDMENTS COULD BE NECESSARY
AT KDHT AND KGUY AS WELL.
THINK LOW CLOUD CHANCES WILL HINGE ON RAINFALL RECEIVED AND HAVE ALSO
STAYED OPTIMISTIC WITH THESE AS THE ENVIRONMENT DOES NOT APPEAR AS
FAVORABLE FOR LOW CLOUDS SAT AM AS IT DID THE PAST 2 MORNINGS.
WINDY AND MOSTLY DRY CONDITIONS ARE EXPECTED FOR SAT. A THUNDERSTORM
OR 2 MAY BE POSSIBLE SAT AFTERNOON...BUT AGAIN WILL STAY OPTIMISTIC
FOR NOW AND NOT INCLUDE ANYTHING IN THE TAFS. BOTTOM LINE...THESE ARE
SOME OPTIMISTIC TAFS THAT MAY REQUIRE A FEW AMENDMENTS TOWARD A MORE
PESSIMISTIC SOLUTION.
SIMPSON
&&
.PREV DISCUSSION... /ISSUED 415 PM CDT FRI JUN 13 2014/
DISCUSSION...
FORECAST CONCERNS CONTINUE TO FOCUS UPON RAIN/SEVERE WEATHER CHANCES
TONIGHT THROUGH SATURDAY.
SCATTERED CONVECTION HAS DEVELOPED OVER THE NEW MEXICO FOOTHILLS...
SOME 75 MILES WEST OF THE TEXAS/NEW MEXICO STATE LINE AT THIS TIME.
HIGH RESOLUTION MODELS DEPICT AN EVOLVING CONVECTIVE COMPLEX THAT
SHOULD APPROACH THE TEXAS/NEW MEXICO STATE LINE AROUND 6-8 PM.
QUESTIONS REMAIN ABOUT HOW FAR EAST THIS COMPLEX WILL MOVE BEFORE
BEGINNING TO PROPAGATE MORE SOUTHWARD INTO A 35 KT LOW LEVEL JET. THE
TTU WRF SHOWS THIS ACTIVITY IMPACTING THE SOUTHWESTERN TEXAS
PANHANDLE BEFORE TARGETING THE SOUTH PLAINS /LUBBOCK AREA/. HAVE
MAINTAINED THE 40-50 PERCENT GRIDDED POPS OVER THE WEST/SOUTHWESTERN
TEXAS PANHANDLE...WITH LESSER CHANCES OVER THE REMAINDER OF THE
PANHANDLES.
ATTENTION REMAINS FOCUSED ON THE EJECTION OF A NOTABLE SHORTWAVE
TROUGH OVER THE NORTHERN/CENTRAL PLAINS TOMORROW. VEERING WIND
PROFILES WILL HELP TO MIX THE DRYLINE/SURFACE TROUGH EAST TOWARD THE
CAPROCK TOMORROW AFTERNOON...HOWEVER...PONDING AND SOIL MOISTURE MAY
HELP MITIGATE ITS EASTWARD ADVANCE. NONE-THE-LESS...CONVECTION WILL
INITIATE IN VICINITY OF THE DRYLINE LATE TOMORROW AFTERNOON...AND
ESPECIALLY AS THE COLD FRONT MERGES WITH THE DRYLINE TOMORROW
EVENING. MODELS HINT AT SHALLOW/HIGH-BASED CONVECTION WEST OF THE
DRYLINE DURING THE AFTERNOON. THIS MAY PRESENT A THREAT OF LOCALLY
SEVERE GUSTS...BUT THE MAIN CONCERN WILL BE FOR ROBUST CONVECTIVE
DEVELOPMENT OVER THE EASTERN OKLAHOMA AND NORTHEASTERN TEXAS
PANHANDLE. BY EARLY EVENING...THE WRF-NAM SHOWS A RETREATING DRYLINE
WITH WELL BACKED WINDS AND ENLARGING HODOGRAPHS OVER THE EASTERN
ZONES. LCL/S ARE PROGGED TO BE ON THE HIGH END...AND MAY HELP TO
LIMIT TORNADO POTENTIAL...BUT ISOLATED/SCATTERED INTENSE SUPERCELLS
APPEAR QUITE LIKELY GIVEN THIS SCENARIO. CIPS ANALOG THREAT GUIDANCE
DOES PICK UP ON SEVERAL TORNADO EVENTS...AND THE INCREASE OF A 50 KT
LOW LEVEL JET AT ONLY 1500 KFT AGL BY 03Z RAISES CONCERNS. CONVECTION
WILL GENERALLY BE SHUNTED EAST/SOUTHEASTWARD OF THE PANHANDLES WITH
THE PASSING COLD FRONT BY 09-12Z SUNDAY.
HINTS OF WEAK CONVECTIVE SIGNALS ASSOCIATED WITH RETURN FLOW/WAA
REMAIN EVIDENT SUNDAY NIGHT...SO HAVE MAINTAINED SLIGHT CHANCE POPS
OVER THE EASTERN PANHANDLE THEN.
CONSISTENCY AMONG THE MEDIUM RANGE GUIDANCE HAS NOW INCREASED AND
TRENDED TOWARD PERSISTENT SOUTHWESTERLY FLOW ALOFT AND THE EJECTION
OF A MEAN TROUGH DURING THE MID WEEK PERIOD. SHOULD THIS VERIFY...THE
TRANSLATION IS FOR A CONTINUED ACTIVE WEATHER PATTERN WITH RENEWED
RAINS/STORM CHANCES MONDAY NIGHT AND WEDNESDAY. TEMPERATURES WILL
GENERALLY BE NEAR SEASONAL NORMS.
FIRE WEATHER...
IN SPITE OF DRY/BREEZY WEATHER CONDITIONS OVER THE WESTERN PANHANDLES
SATURDAY AFTERNOON...THE ROBUST VEGETATIVE GREEN-UP/GROWTH RESPONSE
FROM RECENT WETTING RAINS WILL PRECLUDE ANY THREAT OF SIGNIFICANT
WILDLAND FIRE.
LINDLEY
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
09/19
Hazardous weather outlook, Jun 13, 2:16 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT FRI JUN 13 2014
OKZ001>003-TXZ001>020-140830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
316 PM CDT FRI JUN 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS
EVENING...MAINLY OVER THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA
PANHANDLES. THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. THE MOST INTENSE STORM LATE THIS AFTERNOON MAY PRODUCE HAIL
APPROACHING 2 INCHES IN DIAMETER...BUT THE THREAT FOR LARGE HAIL WILL
TRANSITION MORE TO A DAMAGING WIND RISK BY EVENING...ESPECIALLY OVER
THE SOUTHWESTERN TEXAS PANHANDLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PROSPECTS FOR SEVERE THUNDERSTORMS WILL INCREASE SATURDAY AFTERNOON
AND EVENING...MAINLY OVER THE EASTERN OKLAHOMA PANHANDLE AND THE
NORTHEASTERN TEXAS PANHANDLE. STORMS LATE SATURDAY WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A LOW PROBABILITY FOR
AN ISOLATED TORNADO MAY EXIST. ADDITIONAL THUNDERSTORMS ALSO WILL BE
POSSIBLE OVER PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SUNDAY
NIGHT...MONDAY NIGHT...AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY THIS AFTERNOON AND
EVENING...AND AGAIN ON SATURDAY.
Thunderstorm Wind, Deaf Smith
- When
- June 13, 6:28 PM CST to 6:29 PM CST
- Where
- Deaf Smith County, 0.89 mi NW of Glenrio Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -103.040
A line for thunderstorms moved into the southwestern Texas Panhandle during the evening hours of the 13th. As the line neared the town of Glenrio a trained storms spotter reported a 60 mph thunderstorm gust. This gust also lofted a lot of dust along the gust front. This line continued moving eastward across the southern Texas Panhandle after producing this gust.
Thunderstorm Wind, Deaf Smith
- When
- June 13, 7:06 PM CST to 7:07 PM CST
- Where
- Deaf Smith County, 1.49 mi NNW of Hereford
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.840, -102.410
A line of thunderstorms traversed the southern Texas Panhandle during the evening hours of the 13th. As this line neared the town of Hereford (Deaf Smith County), the KVII Schoolnet site in Hereford (Deaf Smith County) reported a 72 mph thunderstorm gust. This line continued moving eastward across the southern Texas Panhandle after producing this gust.
Thunderstorm Wind, Deaf Smith
- When
- June 13, 7:10 PM CST to 7:11 PM CST
- Where
- Deaf Smith County, 1.84 mi WNW of Hereford
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.830, -102.430
A line of thunderstorms traversed the southern Texas Panhandle during the evening hours of the 13th. As this line moved neared the town of Hereford (Deaf Smith County), the West Texas Mesonet site in 2 miles west-northwest of Hereford (Deaf Smith County) reported a 62 mph thunderstorm gust. This line continued moving eastward across the southern Texas Panhandle after producing this gust.
Hail, Potter
- When
- June 13, 7:48 PM CST to 7:49 PM CST
- Where
- Potter County, 2.82 mi NNE of Bushland to 2.88 mi NNE of Bushland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -102.060
A line of thunderstorms traversed the southern Texas Panhandle during the evening hours of the 13th. As this line neared the town of Bushland (Potter County), a trained storm spotter reported penny size hail (0.75 inch). This line continued moving eastward across the southern Texas Panhandle after producing this hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 13, 20141 death · 1 injured · 1 event
- Tornado and Hail in Wyoming, June 13, 20141 injured · $100,000 · EF2 · 10 events
- Lightning Strike in Florida, June 13, 20141 death · 1 event
- Rip Current in Maryland, June 13, 20141 death · 1 event
- Flash Flood and Hail in Mississippi, June 13, 2014$235,000 · 65 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Pennsylvania, June 13, 2014$35,000 · 52 kt wind · 9 events
- Flash Flooding in New York, June 13, 2014$40,000 · 2 events
- Damaging Winds in New York, June 13, 2014$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, June 13 to 14, 2014$20,000 · 2.75 in hail · 5 events
- Flash Flooding and Damaging Winds in New Jersey, June 13, 2014$15,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Florida, June 13, 20141 in hail · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 13, 201457 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519466, 519467, 519468, 519469.